told of vaccine warnings
James Meikle, health correspondent, The Guardian, 13 July 2004
Preliminary test results said to have shown anthrax and whooping cough jabs caused weight loss in mice
The Ministry of Defence knew beforehand that the Department of Health feared problems might arise from administering anthrax and whooping cough vaccines together to troops bound for the first Gulf war, it was claimed yesterday.
Flight Lieutenant John Nichol, the Tornado navigator who spent the conflict in Iraqi hands after capture on its first day, and Shaun Rusling, spokesman for one of the veterans' associations, both told the independent inquiry into possible war-related illnesses that the government had been warned of concerns from within the Department of Health in December 1990.
The cocktail of innoculations and anti-nerve agent tablets was administered within a very short time; in some cases more than 14 jabs were given to troops.
They are among possible suspects for illnesses reported by more than 6,000 of the 53,000 soldiers sent to the Gulf or prepared for service there. More than 630 have died.
The inquiry, funded by anonymous donations after the government's refusal to establish one, is headed by the former law lord Lord Lloyd. The MoD and health department have still to decide whether to cooperate. Lord Lloyd appealed for them to do so, saying they had "absolutely nothing to lose".
Meanwhile, 14 witnesses, veterans, relatives and their representatives crammed into a room in central London to detail their experiences of being ordered to accept vaccinations and differing regimes of anti-nerve agent tablets.
Flt Lt Nichol, president of the Gulf veterans' branch of the Royal British Legion, said his war was short and brutal but his health was intact. "Tragically for many of my comrades in arms, the end of that six-week war marked the beginning of their suffering and a 13-year battle for justice."
But early warnings had been given. "There was an apparently unheeded fax from the Department of Health to the MoD [by] December 1990, a month before the war started, expressing a need to be aware of the preliminary results of trials that had combined an thrax and whooping cough vaccine on mice, the very cocktail that many of our veterans had been subjected to.
"That cocktail had resulted in severe loss of condition and weight loss in animals. This is exactly the sort of symptom many of our veterans show.
"The warning fax was preceded by phone calls to three members of the MoD's staff, but no one, it transpires, can recall these conversations. Is this cock-up or conspiracy?
"Who knows. But I do know this - while our men and women were fighting and in some cases dying in the deserts of Iraq, somebody in the MoD was not doing their job properly."
More research was needed, he said, comparing the £8.5m spent in seven years in this area with the £8m spent annually on the MoD entertainment budget. "I think those figures speak for themselves."
Mr Rusling, previously a sergeant and paratrooper in the medical corps, now vice-chairman of the National Gulf Veterans' and Families' Association, detailed how he had suffered reactions to jabs and tablets when serving at a field hospital on the Iraqi border.
The MoD had known of "concerns and anxieties" about the anthrax and pertussis (whooping cough) vaccines being administered together. These had first come from Jeremy Metters, of the Department of Health. There were later signals to the Gulf to alter the programme of innoculations. "Many troops had already had two anthrax and two pertussis and two plague already, some had more. The advice was too late, and we believe did not get disseminated as it was already late."
When a chemical weapons pit at Khamisayah in southern Iraq was destroyed by US forces in 1991, there was no protection for British troops miles way but now believed to have been under threat from the plume of destruction.
"We were walking about with no protective suits or respirators, during the demolition of not just this pit but others containing weapons of mass destruction, containing sarin and cyclosarin."
Major Christine Lloyd, a nursing officer from the Territorial Army reserve, said she had been given 10 vaccinations three weeks apart. She also took malaria and anti-nerve agent tablets, and slept in accommodation treated with organophosphate powder.
She became dizzy and had diarrhoea and headaches. More vaccinations followed in February. "A viral infection (known as Saudi flu) affected many of us; but we carried on - we had a hospital and equipment to prepare for the start of the imminent ground war, and many casualties were expected."